Arizona, 2011

Damaging Wind in Arizona, August 27, 2011

August 27, 2011 · NWS VEF · 1 event in 1 county or zone

Monsoon moisture and high temperatures fueled thunderstorms over the Mojave Desert. Several storms produced severe weather and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Monsoon moisture and high temperatures fueled thunderstorms over the Mojave Desert. Several storms produced severe weather and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 27, 2:48 PM MST, 5 hours 12 minutes earlier.

Area forecast discussion, Aug 27, 2:48 PM MST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
248 PM PDT SAT AUG 27 2011

.SYNOPSIS...MOIST AND UNSTABLE AIR IN PLACE WILL CONTINUE TO RESULT
IN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH THE
EVENING. AN UPPER LEVEL LOW MOVING INTO OREGON WILL TURN THE FLOW
ALOFT TO THE SOUTHWEST AND THIS WILL HELP TO BRING DRIER AND MORE
STABLE AIR INTO THE WESTERN HALF OF THE AREA. HOWEVER...LINGERING
MOISTURE AND INSTABILITY WILL STILL LEAD TO A CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS OVER MOHAVE...CLARK AND LINCOLN COUNTIES
ON SUNDAY. EXCESSIVELY HOT AFTERNOON TEMPERATURES ARE EXPECTED
THROUGH MONDAY BEFORE TEMPERATURES DECREASE SLIGHTLY THE REST OF THE
WEEK.
&&

.DISCUSSION...A SLIGHT INCREASE TO LOW/MID LEVEL MOISTURE OVERNIGHT
HAS INCREASED INSTABILITY SLIGHTLY ACROSS THE REGION FOR
TODAY...RESULTING IN MORE WIDESPREAD COVERAGE OF CONVECTION THIS
AFTERNOON AND EVENING.  ANY DEVELOPMENT SO FAR HAS REMAINED PINNED
TO HIGHER TERRAIN...BUT EXPECT VALLEY LOCATIONS TO BEGIN TO SEE SOME
ACTION AS OUTFLOW BOUNDARIES FROM INITIAL STORMS ACT AS A TRIGGER.
WITH THE EARLY ONSET OF STORMS TODAY...INCREASED CLOUD COVERAGE WILL
HOLD DOWN TEMPERATURES SOMEWHAT BUT WILL NOT MAKE ANY CHANGES TO THE
EXCESSIVE HEAT WARNING THAT IS CURRENTLY IN EFFECT THROUGH MONDAY.
MODELS SHOW GOOD CONTINUITY WITH PREVIOUS RUNS IN SHOWING MINIMAL
CHANGE TO THICKNESS VALUES OR 850/700MB TEMPERATURES...SO EVEN IF
CRITERIA IS NOT OFFICIALLY MET TODAY...SUNDAY AND MONDAY STILL LOOK
LIKELY AS THUNDERSTORM COVERAGE IS EXPECTED TO BE LESS THAN TODAY
AND CLOUDS WILL HAVE LESS OF AN IMPACT ON DAYTIME MAX TEMPERATURES.
SO FAR THERE HAS BEEN NO EVIDENCE OF ANY GULF SURGE INITIATION
RESULTING FROM THE THE MASSIVE THUNDERSTORM COMPLEX THAT DISSIPATED
OVER THE CENTRAL GULF OF CALIFORNIA LAST NIGHT...SO WILL LET THE
EXISTING FORECAST RIDE FOR THE MOST PART.

AN UPPER TROUGH WILL APPROACH THE WESTERN COAST OVER THE FIRST
HALF OF THE WEEK WHICH WILL RESULT IN INCREASINGLY DRY SOUTHWESTERLY
FLOW ALOFT AND AND DECREASED HEIGHTS ALOFT. BY TUESDAY WE WILL BE
DRY AND STABLE ENOUGH TO ELIMINATE ANY MENTION OF STORMS IN THE
FORECAST...AND DAYTIME MAX TEMPERATURES WILL HAVE DROPPED TO BELOW
EXCESSIVE HEAT WARNING CRITERIA. TEMPERATURES WILL CONTINUE A SHOW A
DOWNWARD TREND THROUGH THE REMAINDER OF THE WEEK AS THE TROUGH
SETTLES IN OVER THE PAC NW...WITH MAX TEMPERATURES FINALLY BACK TO
NEAR NORMAL BY THE END OF THE WEEK.
&&

.AVIATION...FOR MCCARRAN...THERE WILL BE CHANCE OF THUNDERSTORMS AT
THE TERMINAL THROUGH THE EARLY EVENING. PREDOMINANT WINDS WILL
REMAIN SOUTH/SOUTHEAST...OUTSIDE OF ANY INFLUENCE FROM SURROUNDING
THUNDERSTORMS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF
THE AREA THROUGH EARLY EVENING. THESE STORMS MAY PRODUCE LOCALLY
GUSTY AND VARIABLE WINDS. THE MOST WIDESPREAD COVERAGE WILL CONTINUE
TO BE ACROSS SOUTHEASTERN SAN BERNARDINO AND MOHAVE COUNTY.
&&

.FIRE WEATHER...ISOLATED DRY LIGHTNING WILL BE POSSIBLE THROUGH
EARLY EVENING ACROSS INYO...ESMERALDA AND CENTRAL/SOUTHERN NYE
COUNTIES...AS WELL AS PARTS OF LINCOLN COUNTY. ENOUGH MOISTURE
SHOULD EXIST OVER THE REMAINDER OF THE AREA TO KEEP STORMS MORE
MOIST.
&&

.CLIMATE...
HERE ARE THE RECORD HIGH MAXIMUM TEMPERATURES TODAY THROUGH MONDAY
FOR THE MAIN CLIMATE SITES AROUND OUR AREA..

LOCATION      TODAY         SUNDAY      MONDAY

              8/27          8/28        8/29
-----------------------------------------------
LAS VEGAS     109/2001*     110/1944    110/1948
BISHOP        103/1950      103/2001    105/1950
DAGGETT       110/2001*     111/1998    110/2009
DEATH VALLEY  124/1924      123/1998    124/1998
NEEDLES       116/2005      116/2009    117/2005
KINGMAN       103/2009      107/2009    105/1915

* INDICATES A TIE.

AND THE RECORD HIGH MINIMUM TEMPERATURES FOR LAS VEGAS...

SAT 8/27...84/2005
SUN 8/28...83/2008
MON 8/29...85/2009
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT MONDAY FOR NVZ016-017-
     020>022.
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST MONDAY FOR AZZ002-003-036.
CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT MONDAY FOR CAZ522>527.
&&

KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 27, 6:01 AM MST, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
601 AM PDT SAT AUG 27 2011

CAZ519>521-NVZ014-015-018-019-280715-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-
601 AM PDT SAT AUG 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS WILL CONTINUE OVER THE REGION THIS AFTERNOON AND
EVENING. THE PRIMARY HAZARD WITH ANY THUNDERSTORM WILL BE THE
POTENTIAL FOR LOCALIZED WIND GUSTS OVER 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM COVERAGE IS EXPECTED TO DECREASE IN COVERAGE FROM
WEST TO EAST SUNDAY AND MONDAY AS DRY SOUTHWEST FLOW SPREAD ACROSS
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ522>527-NVZ016-017-020>022-280715-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
601 AM PDT SAT AUG 27 2011 /601 AM MST SAT AUG 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS NOW IN EFFECT THROUGH THIS EVENING AS
NEAR RECORD TEMPERATURES PERSIST ACROSS THE MOJAVE DESERT. MOISTURE
AND INSTABILITY WILL ONCE AGAIN RESULT IN THE POSSIBILITY OF
AFTERNOON AND EVENING THUNDERSTORMS. THE MAIN THREATS
WITH STORMS WILL BE GUSTY WINDS OVER 40 MPH. LOCALLY HEAVY
DOWNPOURS COULD POSSIBLY TRIGGER ISOLATED FLASH FLOODING OVER
MOHAVE...CLARK AND EASTERN SAN BERNARDINO COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NEAR RECORD TEMPERATURES ARE EXPECTED TO PERSIST THROUGH MONDAY
AND AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM MONDAY
EVENING. THUNDERSTORMS WILL REMAIN POSSIBLE OVER LINCOLN...CLARK
AND MOHAVE COUNTIES SUNDAY THEN DRY SOUTHWEST FLOW WILL CONFINE
THUNDERSTORMS MAINLY TO EASTERN LINCOLN AND MOHAVE COUNTIES
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JA

In the hours before

Local storm report, Aug 27, 3:26 PM MST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
326 PM PDT SAT AUG 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HEAVY RAIN       4 NNE LANDERS (AR190)   34.27N 116.38W
08/27/2011  E0.00 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            ONE INCH IN 30 MINUTES...PEA SIZE HAIL...VISIBILITY
            DECREASING RAPIDLY.

&&

DMAKER

The radar

The Las Vegas radar (KESX), 128 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mohave

When
August 27, 8:00 PM MST to 8:10 PM MST
Where
Mohave County, 6.56 mi S of Franconia to 1.18 mi SSE of Franconia
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
34.657, -114.291

Thunderstorm winds blew over a block wall at a residence in Havasu Heights, damaging the exterior of a sunroom. The storm then blew over a camper on Interstate 40 near Arizona mile marker 13.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331318.